Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hyperbolic limit sets


Author: Sheldon E. Newhouse
Journal: Trans. Amer. Math. Soc. 167 (1972), 125-150
MSC: Primary 58F15; Secondary 34C35
DOI: https://doi.org/10.1090/S0002-9947-1972-0295388-6
MathSciNet review: 0295388
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Many known results for diffeomorphisms satisfying Axiom A are shown to be true with weaker assumptions. It is proved that if the negative limit set $ {L^ - }(f)$ of a diffeomorphism f is hyperbolic, then the periodic points of f are dense in $ {L^ - }(f)$. A spectral decomposition theorem and a filtration theorem for such diffeomorphisms are obtained and used to prove that if $ {L^ - }(f)$ is hyperbolic and has no cycles, then f satisfies Axiom A, and hence is $ \Omega $-stable. Examples are given where $ {L^ - }(f)$ is hyperbolic, there are cycles, and f fails to satisfy Axiom A.


References [Enhancements On Off] (What's this?)

  • [1] G. Birkhoff, Dynamical systems, Amer. Math. Soc. Colloq. Publ., vol. 9, Amer. Math. Soc., Providence, R. I., 1927. MR 0209095 (35:1)
  • [2] M. Hirsch and C. Pugh, Stable manifolds and hyperbolic sets, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970. MR 41 #7686. MR 0271991 (42:6872)
  • [3] M. Hirsch, J. Palis, C. Pugh and M. Shub, Neighborhoods of hyperbolic sets, Invent. Math. 9 (1969/70), 121-134. MR 41 #7232. MR 0262627 (41:7232)
  • [4] J. Palis, On Morse-Smale dynamical systems, Topology 8 (1968), 385-404. MR 39 #7620. MR 0246316 (39:7620)
  • [5] -, A note on $ \Omega $-stability, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970. MR 41 #7686.
  • [6] J. Palis and S. Smale, Structural stability theorems, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970. MR 41 #7686. MR 0267603 (42:2505)
  • [7] C. Pugh and M. Shub, $ \Omega $-stability for flows, Invent. Math. 11 (1970), 150-158. MR 0287579 (44:4782)
  • [8] J. Robbin, A structural stability theorem (to appear). MR 0287580 (44:4783)
  • [9] S. Smale, Diffeomorphisms with many periodic points, Differential and Combinatorial Topology (A Symposium in Honor of Marston Morse), Princeton Univ. Press, Princeton, N. J., 1965, pp. 63-80. MR 31 #6244. MR 0182020 (31:6244)
  • [10] -, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37 #3598. MR 0228014 (37:3598)
  • [11] -, The $ \Omega $-stability theorem, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970. MR 41 #7686. MR 0271971 (42:6852)
  • [12] Z. Nitecki, On semi-stability for diffeomorphisms, Invent. Math. 14 (1971), 83-122. MR 0293671 (45:2748)
  • [13] R. Abraham and S. Smale, Non-genericity of $ \Omega $-stability, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970. MR 41 #7686. MR 0271986 (42:6867)
  • [14] L. P. Šil'nikov, Structure of the neighborhood of a homoclinic tube of an invariant torus, Dokl. Akad. Nauk SSSR 180 (1968), 286-289=Soviet Math. Dokl. 9 (1968), 624-628. MR 40 #2111. MR 0248861 (40:2111)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F15, 34C35

Retrieve articles in all journals with MSC: 58F15, 34C35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0295388-6
Keywords: Limit set, hyperbolic, periodic point, topologically transitive, filtration, basic set, stable manifold, nonwandering
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society